MAUDE Adverse Event Report: STRYKER SPINE-US 6.5X45 POLYAXIAL SCREW; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

STRYKER SPINE-US 6.5X45 POLYAXIAL SCREW; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 482616545
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code Vertebral Fracture (4520)
Date of Event 06/29/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The customer reported event was confirmed via correspondence with the field representative.The screw was discarded at the hospital and is unavailable for evaluation.Manufacturing record review and complaint history review could not be performed as the lot number is unknown.It was reported that the patient's bone quality was average, no x-rays are available, the gauthier torque wrench was used with the xia 3 anti-torque tube and tightened to 12nm.The screw hole was prepared with a probe and 5.5 mm tap.The rod was fully reduced.It was reported that the surgeon does not apply excessive force but did have trouble seating the xia 3 anti-torque tube onto the screw.The surgeon reportedly "buries the screws into the bone." as the device was not returned, a definite root cause cannot be determined.Possible root causes include burying the screw head into the bone, as this impedes the polyaxialty of the screw causing more stress to be onto the bone and/or the screw which may, in turn, cause the bone or the screw to break if enough force is applied.Additionally, the surgeon's struggles with the anti-torque tube may have contributed as this may have caused off-cantilever force to be applied to the screw during final tightening, which may have caused the bone to fracture.Device discarded.
 
Event or Problem Description
A physician reported that a serrato polyaxial screw, "broke out of pedicle when final tightening." the surgery was completed successfully following a 30-minute delay in which the construct was extended by one level to accommodate skipping the level with the broken pedicle.

Brand Name
6.5X45 POLYAXIAL SCREW
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key10610072
Report Number3005525032-2020-00040
Device Sequence Number18925698
Product Code NKB
UDI-Device Identifier07613327352658
UDI-Public07613327352658
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K170496
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/30/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number482616545
Device Catalogue Number482616545
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/29/2020
Initial Report FDA Received Date09/30/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1